Michigan, 2006

Hail and Damaging Wind in Michigan, April 22, 2006

April 22, 2006 · NWS DTX · 10 events in 6 counties and zones

9 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 22, 6:14 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 22, 6:14 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
714 PM EDT SAT APR 22 2006

.AVIATION...

THE UPPER LOW CURRENTLY OVER LAKE MICHIGAN WILL MOVE ACROSS THE
CENTRAL PART OF THE STATE TONIGHT INTO SUNDAY MORNING. A MID LEVEL
DRY SLOT IS MOVING INTO THE AREA FROM THE WEST. THIS ALONG WITH
THE LOSS OF DAYTIME HEATING WILL BRING A GRADUAL END TO THE
SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE AREA OVER THE NEXT
COUPLE OF HOURS. A SHORT WAVE ROUNDING THE BASE OF THE UPPER LOW
ALONG WITH DEEP MOISTURE ADVECTION WILL FILTER INTO SE MICHIGAN
FROM THE NORTHWEST AFTER 09Z. MODEL SOUNDINGS ARE SUPPORTIVE OF
MVFR CEILINGS AROUND FNT AND MBS WITH THIS MOISTURE ADVECTION SUN
MORNING. THE MOISTURE WILL ARRIVE A LITTLE LATER AROUND DETROIT.
ONSET OF DAYTIME HEATING MAY JUST KEEP CEILINGS VFR IN THE DETROIT
AREA. SINCE SURFACE DEWPOINTS HAVE RISEN INTO THE MID 40S...FOG
MAY DEVELOP ACROSS THE AREA OVERNIGHT...MORE LIKELY AROUND FNT AND
MBS.

&&

.PREV DISCUSSION...ISSUED 342 PM EDT SAT APR 22 2006

SHORT TERM...TONIGHT AND SUNDAY

WE CONTINUE TO MONITOR CONVECTIVE POTENTIAL FOR LATE THIS AFTERNOON
AND THIS EVENING. SURFACE ANALYSIS SUGGESTS THE LIMITING FACTOR IS
DEWPOINT, WHICH IS STRUGGLING TO MAKE IT BACK INTO THE 40S SOUTH OF
I 69. THERE HAS BEEN SOME RECOVERY IN THE TRI CITIES DOWN TO ABOUT
FLINT WITH SOME LOWER TO MID 40S SHOWING UP IN THE OBS. THIS HAS
BEEN SUFFICIENT FOR A FEW STRONG STORMS IN NORTHERN AND WESTERN
LOWER AS THE UPPER COLD POOL MOVES OVERHEAD. WE STILL EXPECT
NUMEROUS SHOWER COVERAGE WITH SCATTERED STORMS IN SE MICHIGAN DURING
THE LATE AFTERNOON AND THIS EVENING AS UPPER SUPPORT UNFOLDS AT PEAK
HEATING. ANY MODEST RECOVERY OF SURFACE DEWPOINT TOWARD THE MID 40S
COMBINED WITH DAYTIME HEATING AND 500 MB TEMPS DROPPING TO NEAR -25C
WILL GENERATE CAPE AROUND 800 J/KG. MID LEVEL LAPSE RATES WILL BE
RESPECTABLE WITH VERTICAL TOTALS NEAR 30C BUT MID LEVEL CAPE IS ON
THE THIN SIDE. AT THE SAME TIME, THE FREEZING LEVEL WILL BE AROUND 8
KFT, SO AT LEAST SOME PEA SIZE HAIL WILL BE POSSIBLE WITH THE BEST
STORMS AND PERHAPS EVEN TO A HALF INCH. THE STORMS WILL BE HIGH
BASED AND A FAIR AMOUNT OF NEGATIVE BUOYANCY IS INDICATED BELOW CLOUD
BASE IN OBSERVED AND FORECAST SOUNDINGS. THIS WILL RESULT IN SOME
WIND GUST POTENTIAL TO ABOUT 40 MPH IN HEAVIER PRECIP AREAS. PLAN TO
CONTINUE A MENTION ALONG THESE LINES IN OUR HWO UNTIL SUNSET TAKES
AWAY THE DIURNAL COMPONENT. IN SITUATIONS LIKE THIS, THE STRONGEST
STORMS ARE USUALLY SHORT LIVED AND MAY PULSE TO NEAR SEVERE LEVELS
BEFORE WEAKENING QUICKLY.

SHOWERS WILL LINGER AFTER SUNSET BUT WITH ONLY SCATTERED COVERAGE. A
BETTER SHOT OF MOISTURE WILL ARRIVE SUNDAY MORNING WITH ANOTHER
CIRCULATION IN THE UPPER LOW. THE TIMING AND STRENGTH OF THIS
FEATURE LOOKS GOOD IN THE MODELS COMPARED TO SATELLITE IMAGERY OVER
NW ONTARIO. THE MAJORITY OF GUIDANCE POP NUMBERS ARE JUST SHORT OF
THE LIKELY/NUMEROUS RANGE BUT THESE NUMBERS, ALONG WITH GOOD MODEL
AGREEMENT, WILL GET US INTO THAT RANGE AT LEAST FOR THE LATE MORNING
EARLY AFTERNOON. THE ASSOCIATED SURFACE TROF WILL BE COOLER WITH
LOWER CLOUDS. THUS WE ONLY EXPECT ENOUGH INSTABILITY FOR A RENEWED
ROUND OF SHOWERS WITH THE ADDED DIURNAL COMPONENT SUNDAY AFTERNOON.
NEARLY OVERCAST CONDITIONS WILL KEEP HIGH TEMPS IN THE 60S OVER THE
ENTIRE AREA.

LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

LONG TERM FORECAST A LITTLE MORE DIFFICULT THIS RUN AS MODELS
DIVERGING AFTER 48 HOURS. THE NAM IS NOW TRENDING SLOWER WITH THE
COLD FRONT MONDAY NIGHT AND MORE IN LINE WITH THE PREVIOUS
GFS...WHILE THE GFS APPEARS TO BE SUFFERING FROM SOME CONVECTIVE
FEED BACK PROBLEMS IN THE OHIO VALLEY MONDAY NIGHT. AS A RESULT WILL
HAVE TO GO WITH THE NAM SOLUTION THROUGH AT LEAST 60 HOURS NOW AS
GFS APPEARS TO BE PRODUCING TO MUCH PRECIP ON TUESDAY/TUESDAY NIGHT
DUE TO DEEPER TROFINESS OVER THE CENTRAL AND EASTERN GREAT LAKES.

WILL CONTINUE WITH MENTION OF RAIN SHOWERS SUNDAY NIGHT...HOWEVER
BEST POTENTIAL WOULD BE DURING THE EVENING AS DIURNAL COMPONENT
DIMINISHES...WITH VERTICAL TOTALS STILL RUNNING IN THE MID 20S
SUNDAY AFTERNOON. MONDAY STILL LOOKS DRY WITH SHORT WAVE RIDGE
RUNNING THROUGH THE GREAT LAKES REGION AHEAD OF APPROACHING COLD
FRONT. WILL CONTINUE WITH CHANCE POPS FOR MONDAY NIGHT AHEAD OF COLD
FRONT BUT WILL TRIM POPS BACK UNTIL AFTER MIDNIGHT. MOISTURE STILL
LIMITED WITH COLD FRONT AS 850 MB MOISTURE TRANSPORT VECTORS
ANEMIC...HOWEVER MODELS SHOWING A NARROW RIBBON OF 850 MB THETA-E
ADVECTION AHEAD OF FRONT...GOOD LOW LEVEL CONVERGENCE AND A GOOD
SHOT OF 850-500 MB DPVA. SO WILL CONTINUE WITH CHANCE POPS AS
DYNAMICS APPEAR TO BE ENOUGH TO OVER COME LACK OF MOISTURE. NAM VERY
AGGRESSIVE WITH COLD AIR ADVECTION BEHIND THE FRONT DROPPING 1000-850
MB THICKNESS TO BELOW 1300M ACROSS THE NORTHERN PORTION OF THE CWA
BY 12Z. AT THIS TIME WILL NOT MENTION A RAIN SNOW MIX THOUGH AS
FRONT MOVING THOUGH LATE DURING THE OVERNIGHT HOURS...TREND HAS BEEN
SLOWER WITH THE COLD FRONT...MOISTURE IS SHALLOW RESULTING IN
LIMITED OR NOW ICE NUCLEATION AND BOUNDARY LAYER TEMPS STILL LOOK TO
WARM BELOW 1500 FEET. STRONG SUBSIDENCE BEHIND THE FRONT...LOW
INVERSION HEIGHTS AND LOW LEVEL FLOW QUICKLY BECOMING ANTICYCLONIC
BEHIND THE FRONT WILL SEVERELY LIMIT ANY PRECIP BEHIND THE
FRONT...EVEN THOUGH AIR WILL BE UNSTABLE OVER THE LAKES. SO WILL
SCOUR PCPN OUT OF THE FAR SOUTHEAST BY NOON TUESDAY.

GFS AND ECMWF SIMILAR IN THE WEDNESDAY THROUGH MONDAY SOLUTIONS WITH
THE GFS SHOWING MORE TROF AMPLITUDE OVER THE GREAT LAKES AND
NORTHEASTERN U.S. THIS MAY STILL BE RESIDUAL AFFECTS OF THE
CONVECTIVE FEEDBACK PROBLEM IN THE GFS...SO WILL TREND TOWARD A MORE
OPTIMISTIC SKY COVER WEDNESDAY THROUGH FRIDAY WITH A SLOW MODERATING
TREND AS EVEN THE GFS EVENTUALLY BECOMES A LITTLE MORE ZONAL OVER
THE GREAT LAKES REGION. MEDIUM RANGE MODELS STILL IN AGREEMENT WITH
SHORT WAVE TROF APPROACHING THE GREAT LAKES FRIDAY NIGHT INTO
SATURDAY...HOWEVER TIMING IS A LITTLE SLOW IN THE 12Z GFS SOLUTION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

AVIATION...CONSIDINE
SHORT TERM...BT
LONG TERM....GSS

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 22, 3:23 PM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
423 PM EDT SAT APR 22 2006

MIZ047>049-053>055-060>062-231200-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
423 PM EDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAGINAW AND GENESEE
VALLEY AND FOR THE TUMB.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH 8 PM. THE STRONGEST
STORMS WILL APPROACH SEVERE LIMITS AND BE CAPABLE OF PRODUCING
HAIL TO AROUND ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 45
MPH...AS THEY MOVE FROM WEST TO EAST AROUND 25 MPH. THE BEST
CHANCE OF THUNDERSTORMS WILL BE THROUGH 8 PM...DIMINISHING AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED THIS AFTERNOON AND
TONIGHT...HOWEVER SPOTTER REPORTS OF HAIL AND WIND GUSTS ARE
ENCOURAGED.

MIZ063-068>070-075-076-082-083-231200-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
423 PM EDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH 8 PM. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS TO
40 MPH...AS THEY MOVE FROM WEST TO EAST AROUND 25 MPH. THE BEST
CHANCE OF THUNDERSTORMS WILL BE THROUGH 8 PM...DIMINISHING AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED THIS AFTERNOON AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-231200-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
423 PM EDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE... LATE THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH 8 PM. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS TO
40 MPH...AS THEY MOVE FROM WEST TO EAST AROUND 25 MPH. THE BEST
CHANCE OF THUNDERSTORMS WILL BE THROUGH 8 PM...DIMINISHING AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NO PLANNED THIS AFTERNOON AND TONIGHT.

GSS

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 51 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washtenaw

When
April 22, 7:42 PM EST
Where
Washtenaw County, Ann Arbor
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.283, -83.733

Hail, Lenawee

When
April 22, 8:21 PM EST
Where
Lenawee County, 4 mi SW of Jasper
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.750, -84.083

Hail, Shiawassee

When
April 22, 8:30 PM EST
Where
Shiawassee County, Bancroft
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.883, -84.067

Hail, Lenawee

When
April 22, 8:30 PM EST
Where
Lenawee County, Blissfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.833, -83.867

Hail, Monroe

When
April 22, 8:44 PM EST
Where
Monroe County, Petersburg
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.900, -83.717

Thunderstorm Wind, Monroe

When
April 22, 8:44 PM EST
Where
Monroe County, Petersburg
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.900, -83.717

Hail, Genesee

When
April 22, 8:47 PM EST
Where
Genesee County, 3 mi W of Flint
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.033, -83.750

Hail, Genesee

When
April 22, 9:22 PM EST
Where
Genesee County, 1 mi E of Montrose
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.183, -83.850

Hail, Genesee

When
April 22, 9:28 PM EST
Where
Genesee County, 2 mi NW of Clio
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.200, -83.750

Hail, Saginaw

When
April 22, 9:32 PM EST
Where
Saginaw County, Birch Run
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.250, -83.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498374, 5498375, 5498376, 5498380, 5498378, 5498383, 5498377, 5498381, 5498382, 5498379.